Regaine + Propecia Side Effects

December 29, 2014

Regaine+PropeciaI recently turned 33, and have noticed thinning of my hair over the last few months – initially in the front, now it seems to be starting on the top. Coincidentally my scalp has become quite itchy over the last couple of weeks. During my annual medical last week, the doctor touched the side of my head, and said “You need Regaine”. I thought, “both of my grandfathers were bald from an early age, and my youngest brother has been balding since he was 25. My turn.”

So, I stopped at Boots on the way home and bought a 3-month supply of the 5% solution for £30. Pretty economical. I read some positive stuff on the Internet and figured, it’s better earlier than later.

Then, I got to thinking that I didn’t know if I could handle the inconvenience of applying this solution 2 times per day for the rest of my life – 4 hours before bed, etc, especially when travelling for my job all over the place. So, I started reading up on Propecia. Nice, handy, convenient pill. Easy. More expensive. Side effects < 1%.

I have both – but have not started yet. Because I think I am still in denial, the question I pose is the following: If I don’t “really” have MPB, and the hair thinning & itchy scalp is a temporary symptom due to stress, or some diet deficiency,

  • Will starting on Regaine and/or Propecia do me any harm?
  • Did clinical trials for these drugs evaluate effects on patients with no hair loss?

Thanks,
D.

PS: My medical results came back today – everything looked good, but my blood sugar was low. I will have that checked next week. Related?

I can not resist writing you and would like to address all those other guys out there that seem to know more about the pathology and science behind Regaine than the scientist and physicians that did some of the original work on that drug. If you really want to grow hair – if it’s humanly possible – then have a physician Rx the original pill. That’s how we knew that Minoxidil grew hair but the side effects are many and could prove dangerous.

Early in the studies it was noticed that the topical drug prevented hair loss but the NDA (new drug application) to the FDA was for growth – not prevention and that would have held up introduction of the drug to the market. New studies would have to be developed and Upjohn wanted to market this drug asap and for certain patients with a certain patterns of hair loss.

It was never intended to grow hair on bald men.

It was also known early in the studies that it worked on women as well but that was not in the original study protocol so that indication came after the drug was marketed and new studies confirmed its efficacy for women as well. That indication was approved and is marketed it to that audience.

I vividly remember telling physicians that prevention of hair loss was probably more efficacious than growth and that if used early – as soon as one saw hair in the sink and on the pillow – the longer that man could keep his hair. But I must caution you that it has to be used every day and for life – now that’s a big decision. Your friend mentioned buying generic Regaine and 2 % – I just would not trust generics.

You might also be interested to know that the drug has:

  • grown hair on men’s chest and women’s pubic area.
  • It has been used or has been noted to strengthen fingernails and
  • has been painted on horses hooves to strengthen those.

That was learned from Dr Wilma Bergerfield – probably done more research than any other.

Men seem to want to do their own thing and get discouraged but we had asked physicians to keep patients on the drug for at least a year and be sure that compliance was 100%. I know guys who complained about the cost and would skip doses or use one dose a day to save money. I can only say – you do not know more about this drug than the people who discovered it and have done the science on it.

Listen up and stop talking

You can not expect Regaine to prevent hair loss by using it for 3 weeks and counting hair. It is not the complete answer and does not work on all but was the pioneer in this field is the very reason that all the people on this site are asking questions. I just find it interesting that some of the guys out there are trying to use the drug for things that it was not intended for.

I realise the frustration of thinning hair and loosing hair but one might like to think of it this way – use the drug early maybe for 10 years and maintain your hair until you get established in the work world and married and then consider stopping. Maybe balding won’t be so bad after your life and your family has been secured.

I happened to work for the Upjohn Company before retiring and had a little something to do with the introduction of this drug. You might also be interested to learn that Regaine is marketing a foam instead of alcohol base which should be helpful for the drying in some patients.

This information is my own personal knowledge and is not endorsed by nor approved by the Pharmacia Co.

Bro, if it runs in the family around your age and you see it on you, then you likely got it.

I first noticed mine starting to go at 22 and my initial reaction was that I got a bad haircut. I wish. It’s nearly 10 years later and I actually have a lot more hair than I thought I would at this time. Still, I have less than I’d like.

If I were you and I had the Propecia, I’d start using it. Of course, like the first poster said, it can increase shedding. I agree with him – I think Propecia/Proscar can actually increase fallout rate for some people. I bought a shampoo a couple years ago that claimed shedding would occur and that this was all normal. Well, that’s fine for them to say, but if they’re wrong, I don’t exactly get my hair back. So, I quit using it. Basically, I’d stay away from anything that seems to hasten the hair loss. I don’t buy that old claim that it needs to get worse before it gets better.

The same thing with the Regaine. I’d try it and if you’re not satisfied with the results, quit. Now, I’m not a doctor, so I’d be sure to consult with him about all this. It’s just been my experience of being on these kind of sites through the past few years.